Nebraska, 2011

Blizzard in Nebraska, April 14 to 15, 2011

April 14 to 15, 2011 · NWS GLD · 2 events in 2 counties and zones

An intense, slow-moving, winter-like storm moved across the Central High Plains on April 14-15. The storm produced a round of high winds with numerous gusts over 60 mph, in addition to wet, heavy snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

An intense, slow-moving, winter-like storm moved across the Central High Plains on April 14-15. The storm produced a round of high winds with numerous gusts over 60 mph, in addition to wet, heavy snow. Blizzard conditions occurred in some areas with power outages occurring and state highways closed. Many residents were without power for periods of time ranging from 12 to 48 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 14, 2:36 AM MST, 7 hours 24 minutes earlier.

Area forecast discussion, Apr 14, 2:36 AM MST, 7 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
336 AM MDT THU APR 14 2011

.DISCUSSION...
306 AM MDT THU APR 14 2011

315Z WATER VAPOR IMAGERY AND RUC PV ANALYSIS INDICATED STRONG SHORT
WAVE TROUGH RAPIDLY MOVING ACROSS THE FOUR CORNERS AREA. 00Z DNR
SOUNDINGS INDICATED ATMOSPHERE ALREADY BEGINNING TO SATURATE WITH
SOME WEAK INSTABILITY ALSO NOTED. WHILE BOTH DNR AND LBF ARE WELL
ABOVE FREEZING...WET BULB PROFILES SUGGEST RAPID COOLING IS
POSSIBLE ONCE PRECIPITATION STARTS...ALTHOUGH NOT QUITE ENOUGH
COOLING FOR A PHASE CHANGE BASED ON THE OBSERVED SOUNDINGS.

STRONG...RAPIDLY DEEPENING SYSTEM AND VARIETY OF ISSUES CAUSED BY IT
WILL BE PRIMARY FORECAST CONCERNS FOR THE FORECAST PERIOD.

TODAY-FRIDAY...MODELS HAVE SEEMINGLY COME INTO BETTER AGREEMENT WITH
OVERALL HANDING OF THIS SYSTEM...WITH LOW RAPIDLY DEVELOPING AND
OCCLUDING NEAR THE EASTERN CWA TODAY BEFORE GRADUALLY LIFTING OUT OF
THE AREA ON FRIDAY. THE BIGGEST CONCERNS FOR THE PERIOD WILL BE
POTENTIAL FOR PROLONGED VERY STRONG WINDS AND POTENTIAL FOR
ACCUMULATING AND BLOWING SNOW THROUGH THE NIGHT...FOLLOWED BY FIRE
WX POTENTIAL AS SYSTEM DEPARTS FRIDAY.

LOOKS LIKE THERE IS INCREASING POTENTIAL FOR SOME SIG AMOUNTS OF
PRECIPITATION AS LOW MOVES ONTO THE HIGH PLAINS AND BEGINS TO DEEPEN
OVER/NEAR THE AREA. PRECIPITABLE WATERS INCREASE TO 0.5-0.8 INCHES
WITH BOTH 300 AND 305K SFCS INDICATING SYSTEM TAPS INTO DECENT
MOISTURE WITH TROWAL APPARENTLY DEVELOPING BY 00Z WITH MIXING RATIOS
BTWN 5-6 G/KG ACROSS NORTHERN CWA. WITH STATIC STABILITY ALSO
LOOKING TO BE ON THE LOW SIDE...DO NOT SEE A LOT OF REASON WHY THERE
WILL NOT BE AT LEAST A FEW PERIODS OF INTENSE PRECIPITATION RATES.
QUESTION WILL BE IF THERE ARE ANY AREAS WHERE PRECIPITATION WILL
BECOME FOCUSED. MODELS STILL CONTINUING TO SUGGEST A PERSISTENT AREA
OF FRONTOGENESIS ON THE NORTHWEST SIDE OF LOW. WITH
INSTABILITY/WAA/MIXING RATIOS MAXIMIZED TO THE EAST OF THIS AREA
THINK THAT THIS LOCATION WILL LIKELY BE AREA OF GREATEST PRECIP
RATES...AND ALSO MARK AREA WHERE PRECIP AMOUNTS AND CHANCES BEGIN TO
DECREASE RAPIDLY ON ITS WEST SIDE WHERE DOWNGLIDE/CAA BECOME STRONG.
THIS AXIS GENERALLY SHIFTS TO THE EAST THROUGH THE NIGHT AND BECOMES
LESS DEFINED AFTER 06Z AS LARGE SCALE FORCING FOR ASCENT BEGINS TO
WANE.

PRECIP TYPE WILL BE NEXT QUESTION AND THERE ARE SOME CONCERNS ABOUT
PRECIPITATION TYPES CHANGING A BIT SOONER THAN EXPECTED...ESPECIALLY
WITH TDS CURRENTLY ONLY HOVERING AROUND 32...SUGGESTING MORE
POTENTIAL FOR WET BULB COOLING. THUNDERSTORMS ALSO NOT OUT OF THE
QUESTION DURING THE DAY EITHER...SPECIFICALLY IN VICINITY OF SFC
LOW. TREND IN SREF AT LEAST IS TO SPEED UP PRECIP CHANGE OVER ACROSS
MUCH OF THE AREA...AND BASED ON AFOREMENTIONED REASONS THIS APPEARS
REASONABLE. WITH A QUICKER CHANGE OVER MENTIONED AND PLENTY OF
INSTABILITY AM BECOMING INCREASINGLY CONCERNED ABOUT POTENTIAL FOR
MORE SIGNIFICANT SNOWFALL...PARTICULARLY IN THE YUMA/DUNDY/CHEYENNE
KS AREA WHERE PERSISTENT AND DEEP FRONTOGENETICAL FORCING WILL BE IN
PLACE. HAVE INCREASED AMOUNTS INTO THE 3-6 RANGE IN THIS AREA. WITH
ACCUMULATING SNOW NOW MORE LIKELY...THINK SOME KIND OF WINTER
HIGHLIGHT IS NEEDED. STRONGLY CONSIDERED A BLIZZARD WATCH FOR THE
NORTH...BUT WITH PRECIP STARTING TO ACCUMULATE TODAY AND OVERALL
UNCERTAINTY WITH AMOUNTS AND WHETHER THE WINDS WILL BE THE STRONGEST
DECIDED TO START EVENT WITH A SNOW AND BLOWING SNOW ADVISORY...AS
NOT QUITE AT THE CONFIDENCE LEVEL NEEDED TO JUSTIFY A WARNING.

CONFIDENCE NOT AS HIGH AS YESTERDAY IN SEEING WARNING CRITERIA THIS
AFTERNOON AS STRONG H7 JET AND RAPID DEEPENING OF THE SFC LOW LOOKS
TO BE DELAYED UNTIL 00Z. WHILE THINK THE WINDS WILL INCREASE RAPIDLY
AFTER 21Z...AND THERE IS A DECENT CHANCE THERE WILL BE WARNING
CRITERIA OVERNIGHT...ESPECIALLY NEAR THE SFC LOW...THINK THAT BEST
CHANCE FOR WARNING CRITERIA WILL REMAIN ON FRIDAY AND NOT READY FOR
A THIRD PERIOD WARNING WHEN POTENTIAL EXISTS FOR THE FIRST 24 HOURS
OF IT TO BE BELOW WARNING CRITERIA. WHILE THINK THERE WILL BE PERIOD
OF ADVISORY TYPE WINDS BEFORE 00Z...HAVE DECIDED TO HANDLE IT IN THE
FORECAST AND NOT ISSUE A SHORT WIND ADVISORY FOR THE FIRST PERIOD TO
SIMPLIFY PRODUCTS. AS MENTIONED EARLIER...STILL LOOKS VERY WINDY ON
FRIDAY AND WHILE CURRENT HUMIDITY FORECASTS MAY MAKE RFW CONDITIONS
DIFFICULT...THINK HOLDING ONTO FIRE WEATHER WATCH IS APPROPRIATE AT
THIS TIME DUE TO UNCERTAINTY.

FRIDAY NIGHT-SUNDAY...MUCH QUIETER WEATHER EXPECTED AS STRONG
SUBSIDENCE BUILDS BEHIND THE DEPARTING TROUGH BRINGING AN END TO
PRECIP CHANCES THROUGH MUCH OF THE PERIOD. STRONG RIDGING ALOFT DOES
NOT SEEM TO BUILD IN THROUGH THE PERIOD HOWEVER...AND WITH RATHER
FLAT FLOW ALOFT ANOTHER SHORT WAVE TROUGH IS EXPECTED SATURDAY NIGHT
AND SUNDAY AND HAVE INCLUDED SOME LOW POPS TO ACCOUNT FOR THIS.
OTHERWISE EXPECT TO SEE TEMPS REBOUND FAIRLY QUICKLY FROM THE
THURSDAY SYSTEM GIVEN THE INCREASING SOLAR ANGLES AND DO NOT EXPECT
SNOW COVER TO BE MUCH OF A FACTOR.

JRM
&&

.AVIATION...
1050 PM MDT WED APR 13 2011

FOR THE 06Z TAFS...VFR CONDITIONS EXPECTED THROUGH THE EARLY PART OF
THE TAF PERIOD AT BOTH SITES...WITH DETERIORATING CONDITIONS DURING
THE EARLY MORNING HOURS THU. A STRONG STORM SYSTEM CURRENTLY OVER
WESTERN COLORADO WILL BECOME BETTER ORGANIZED AS IT PUSHES EASTWARD
ACROSS THE ROCKIES TONIGHT...AND OVER WESTERN KANSAS DURING THE DAY
THU. THIS WILL RESULT IN WIDESPREAD RAIN DEVELOPING FROM THE WEST TO
THE EAST ALONG WITH VERY WINDY CONDITIONS TOWARDS THE AFTERNOON
HOURS THU. CURRENT GUIDANCE HAS SLOWED DOWN LOW CIGS OVER BOTH SITES
TONIGHT WITH MVFR NOT EXPECTED UNTIL AFTER 09Z AND IFR CIGS EXPECTED
AFTER 12Z...PERSISTING THROUGH THE REMAINING TAF PERIOD. STRONG NW
WINDS WILL DEVELOP THIS AFTERNOON...ALONG WITH INCREASING
PRECIPITATION INTENSITY. THE PREDOMINATE PRECIP TYPE SHOULD REMAIN
RAIN THROUGH THE DAY THU...WITH MODEL SOUNDINGS INDICATING A MIX OR
CHANGE-OVER TO SNOW THU EVENING.

DR
&&

.FIRE WEATHER...
335 AM MDT THU APR 14 2011

INITIALLY PLANNED TO LEAVE FIRE WX WATCH AS IS DUE TO THE VERY
STRONG WINDS ON FRIDAY. HOWEVER WITH SIGNIFICANT PRECIPITATION
POSSIBLE ACROSS MUCH OF YUMA COUNTY TODAY...NO LONGER THINK FUELS
OR HUMIDITIES WILL BE DRY ENOUGH TO SUPPORT WIDESPREAD CRITICAL
FIRE WEATHER CONDITIONS AND HAVE REMOVED THEM FROM THE WATCH.

JRM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM CDT
     FRIDAY FOR KSZ001.

     HIGH WIND WATCH FROM THIS EVENING THROUGH FRIDAY AFTERNOON FOR
     KSZ001>004-013>016-027>029-041-042.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
     FRIDAY FOR KSZ002-003.

     FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR KSZ013-027-028-041-042.

NE...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MDT FRIDAY FOR
     NEZ079.

     HIGH WIND WATCH FROM THIS EVENING THROUGH FRIDAY AFTERNOON FOR
     NEZ079>081.

     WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT
     FRIDAY FOR NEZ080-081.

CO...WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM MDT FRIDAY FOR
     COZ090.

     HIGH WIND WATCH FROM THIS EVENING THROUGH FRIDAY AFTERNOON FOR
     COZ090>092.

     FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
     FOR COZ253-254.

&&
Hazardous weather outlook, Apr 14, 3:44 AM MST, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
444 AM MDT THU APR 14 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
444 AM MDT THU APR 14 2011 /544 AM CDT THU APR 14 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...THERE IS A SMALL
THREAT FOR A BRIEF TORNADO ACROSS EASTERN NORTON AND GRAHAM
COUNTIES THIS AFTERNOON.

RAIN WILL CHANGE TO SNOW FROM WEST TO EAST THROUGH THE DAY. SNOW
ACCUMULATIONS WILL BE GREATEST NEAR THE NEBRASKA...COLORADO AND
KANSAS BORDER WHERE 3 TO 6 INCHES OF SNOW ARE EXPECTED. NORTHERLY
WINDS WILL INTENSIFY TO 30 TO 40 MPH WITH GUSTS IN EXCESS OF 50
MPH THIS EVENING. WHILE THE WET NATURE OF THE SNOW IS EXPECTED TO
LIMIT THE THREAT FOR WIDESPREAD WHITE OUT CONDITIONS...SIGNIFICANT
BLOWING AND DRIFTING OF SNOW IS POSSIBLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHERLY WINDS OF 30 TO 40 MPH WITH GUSTS APPROACHING 60
MPH ARE EXPECTED TO CONTINUE THROUGH THE DAY FRIDAY. THESE STRONG
WINDS WILL BRING THE POTENTIAL FOR CRITICAL FIRE WEATHER
CONDITIONS SOUTHWEST OF A GOODLAND TO RUSSEL SPRINGS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTON AND GRAHAM
COUNTIES THIS AFTERNOON. ANY REPORTS OF ACCUMULATING SNOW OR
STRONG WIND GUSTS WILL ALSO BE APPRECIATED.

JRM

In the hours before

Special weather statement, Apr 14, 8:17 AM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
917 AM MDT THU APR 14 2011

KSZ003-004-016-141600-
DECATUR-GRAHAM-NORTON-
1017 AM CDT THU APR 14 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...DECATUR
COUNTY IN NORTHWEST KANSAS AND GRAHAM COUNTY IN NORTHWEST KANSAS...

AT 1014 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTH OF PENOKEE...MOVING NORTH AT 25
MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3933 10008 3953 10017 3956 10017 3956 10019
      3980 10030 3987 9999 3938 9985
TIME...MOT...LOC 1517Z 164DEG 22KT 3945 10000

GUILLOT
Special weather statement, Apr 14, 8:54 AM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
954 AM MDT THU APR 14 2011

KSZ003-004-NEZ081-141700-
DECATUR-NORTON-RED WILLOW-
1054 AM CDT THU APR 14 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTON COUNTY IN NORTHWEST KANSAS...DECATUR
COUNTY IN NORTHWEST KANSAS AND RED WILLOW COUNTY IN SOUTHWEST
NEBRASKA...

AT 1051 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NEW ALMELO...MOVING NORTH AT 25 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4016 10018 4001 10018 4000 10010 3961 9994
      3956 10012 3956 10016 4008 10050 4018 10018
TIME...MOT...LOC 1555Z 158DEG 22KT 3967 10009

STASSER
Local storm report, Apr 14, 9:23 AM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1023 AM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     HAIL             SHARON SPRINGS          38.89N 101.75W
04/14/2011  E0.25 INCH       WALLACE            KS   TRAINED SPOTTER

            COVERING THE GROUND

&&

MENTZER
Local storm report, Apr 14, 9:24 AM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1024 AM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1024 AM     HAIL             2 S GOODLAND            39.32N 101.71W
04/14/2011  E0.25 INCH       SHERMAN            KS   BROADCAST MEDIA

&&

MENTZER
Local storm report, Apr 14, 9:43 AM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1043 AM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     HAIL             3 S GOODLAND            39.31N 101.71W
04/14/2011  E0.75 INCH       SHERMAN            KS   PUBLIC

1043 AM     HAIL             2 S GOODLAND            39.32N 101.71W
04/14/2011  E1.00 INCH       SHERMAN            KS   BROADCAST MEDIA

&&

MENTZER
Local storm report, Apr 14, 9:46 AM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT THU APR 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     HAIL             HOXIE                   39.36N 100.44W
04/14/2011  E0.75 INCH       SHERIDAN           KS   PUBLIC

&&

MENTZER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 blizzard. Local standard time, as filed.

Blizzard, Dundy

When
April 14, 10:00 AM MST to April 15, 4:00 AM MST
Where
Dundy forecast zone
Property damage
$160,000
Reported by
COOP Observer
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Four to seven inches of snow was reported across the county by cooperative and CoCoRaHS observers. Strong winds resulted in blizzard conditions with road closures and power outages common. Thirty-five utility poles were damaged or broken during the event.

Blizzard, Hitchcock

When
April 14, 11:00 AM CST to April 15, 5:00 AM CST
Where
Hitchcock forecast zone
Property damage
$40,000
Reported by
COOP Observer
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Four to six inches of snow was reported across the county by cooperative and CoCoRaHS observers. Strong winds resulted in blizzard conditions with road closures and power outages common. Nine utility poles were broken or damaged in the county.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285122, 285123.